Kansas, 2010

Hail in Kansas, June 16, 2010

June 16, 2010 · NWS GID · 1 event in 1 county or zone

During the early to mid morning hours, elevated thunderstorms developed across North Central Kansas along the eastern edge of a 30-40 knot low level jet, and the associated low-mid level warm air/moisture advection regime. Although MUCAPE values were around 2000 J/kg, deep-layer wind shear was quite weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During the early to mid morning hours, elevated thunderstorms developed across North Central Kansas along the eastern edge of a 30-40 knot low level jet, and the associated low-mid level warm air/moisture advection regime. Although MUCAPE values were around 2000 J/kg, deep-layer wind shear was quite weak. As a result, severe weather was not much of an issue, with only a report of penny size hail in northeast Osborne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 16, 5:46 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 16, 5:46 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
646 AM CDT WED JUN 16 2010

.AVIATION...12Z KGRI TAF. SURFACE HIGH PRESSURE HAS SHIFTED EAST
WITH LOW PRESSURE DEEPENING IN THE LEE OF THE ROCKIES. WINDS WILL
BE ON THE INCREASE AS THE SURFACE PRESSURE GRADIENT TIGHTENS AND
MIXING ENSUES. THERE IS AN OUTSIDE CHANCE FOR A SHOWER OR STORM
TODAY BUT CHANCES DO NOT APPEAR TO BE GREAT ENOUGH TO INSERT INTO
THE TAF FOR NOW MORE THAN JUST VCTS. CLOUD HEIGHTS ARE EXPECTED TO
REMAIN AT VFR LEVELS...POSSIBLY ACHIEVING A CEILING DURING THE
AFTERNOON...BUT DID NOT PUT A CEILING IN THE FORECAST. STORMS IN
THE AREA COULD BECOME SEVERE DURING THE DAY TODAY WITH LARGE
HAIL BEING THE BIGGER THREAT AND PERHAPS SOME GUSTY WIND AS BULK
SHEAR REMAIN MODEST AT BEST. WE SHOULD SCATTER OUT BY EVENING BUT
WIND WILL GENERALLY BE BREEZY TONIGHT AS THE LOW-LEVEL JET
INCREASES. THERE MAY BE A SHORT PERIOD OF TIME NEAR SUNSET WHEN
WIND GUSTS SLACK OF...BUT AGAIN...THE LOW-LEVEL JET WILL
INCREASE...AND ONCE AGAIN...SOME WIND GUSTS WILL BE NOTICEABLE
FROM LATE EVENING INTO THE OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 420 AM CDT WED JUN 16 2010/

DISCUSSION...PRIMARY FORECAST CONCERNS CENTER UPON CHANCES FOR
PRECIPITATION AND POSSIBLE SEVERE WEATHER. OVERNIGHT MAP ANALYSIS
INDICATES A MID LEVEL SHORTWAVE OVER THE UPPER AND MIDDLE
MISSISSIPPI VALLEY...WITH A LONG WAVE TROUGH OVER THE WESTERN
CONUS. MID LEVEL HEIGHT RISES ARE IN PROGRESS ACROSS OUR REGION
WITH THE DEPARTURE OF THE SHORT WAVE TO OUR NORTHEAST. HIGH LEVELS
OF LOW LEVEL MOISTURE RESIDE JUST SOUTHEAST OF OUR CWA EARLY THIS
MORNING...WITH 850MB DEW POINTS IN EXCESS OF 10 DEGREES C AND
SURFACE DEW POINTS IN THE MID TO UPPER 60 DEGREES F ACROSS
NORTHEAST KANSAS. RADAR DATA PER KDDC AND KGLD INDICATE WEAK
CONVECTIVE DEVELOPMENT ACROSS WESTERN KANSAS EARLY THIS MORNING.
THIS CONVECTION APPEARS TO BE FORMING IN THE AREA OF A DEVELOPING
40 KT LLJ AS INDICATED BY VWP FROM KGLD.

FIRST QUESTION FOR TODAY IS WHETHER OR NOT CONVECTION OVER WESTERN
KANSAS CAN STRENGTHEN...EXPAND AND HOLD TOGETHER LONG ENOUGH TO
IMPACT SOUTHWESTERN PORTIONS OF OUR CWA LATER THIS MORNING. SHORT
TERM MODEL GUIDANCE INDICATES THE LLJ WILL REMAIN ORIENTATED FROM
SOUTH TO NORTH THIS MORNING...SO IT SEEMS REASONABLE THAT THIS
CONVECTION COULD VERY WELL DIE OUT AS THE DEEP LAYER MEAN FLOW
CARRIES THESE STORMS TO THE NORTHEAST. IT ALSO IMPORTANT TO NOTE
HOWEVER THAT SMALL-SCALE PERTURBATIONS ARE NOTED EJECTING OUT OF
THE BASE OF THE WEST COAST LONG WAVE TROUGH...ONE OF WHICH IS
RESPONSIBLE FOR FIRING CONVECTION OVER NORTHEASTERN NEW MEXICO
EARLY THIS MORNING. IT IS POSSIBLE ONE OF THESE SMALL SCALE
PERTURBATIONS COULD HELP MAINTAIN CONVECTION OVER WESTERN KANSAS
AS IT MOVES TO THE NORTHEAST. AS A RESULT WILL CONTINUE TO
MAINTAIN LOW POPS ACROSS OUR SOUTHWEST FOR THIS MORNING TO ACCOUNT
FOR THE POSSIBILITY OF CONVECTION MOVING IN FROM WESTERN KANSAS.

NEXT QUESTION IS WHETHER OR NOT CONVECTION BECOMES MORE WIDE SPREAD
AND PERSISTS OVER OUR CWA TODAY. SHORT TERM MODEL GUIDANCE CONTINUES
TO SUGGEST DEEP LAYER WARM AIR ADVECTION WILL PROMOTE ENOUGH OMEGA
FOR PRECIPITATION ACROSS PORTIONS OF THE CWA TODAY. IN
ADDITION...SMALL SCALE PERTURBATIONS MOVING THROUGH THE MEAN UPPER
LEVEL FLOW WILL PROVIDE ADDITIONAL WAA AND DPVA THUS RESULTING IN
STRENGTHENING OMEGA VALUES ACROSS THE CWA. IT CAN BE HARD TO
DETERMINE WHETHER OR NOT CONVECTION WILL DEVELOP IN THESE WAA
PATTERNS...MUCH LESS THE EXACT TIMING AND PLACEMENT OF CONVECTION
SHOULD IT OCCUR. AND ALTHOUGH CONFIDENCE IS SOMEWHAT LOW AS TO
WHETHER OR NOT CONVECTION WILL OCCUR ACROSS THE CWA...THERE IS
ENOUGH EVIDENCE TO SUPPORT CHANCE POPS ACROSS THE CWA AND WILL
MAINTAIN THESE POPS FOR TODAYS FORECAST. ALSO...A STRENGTHENING
SURFACE PGF AND INCREASING WINDS AT 925-850MB WILL RESULT IN A
BREEZY DAY ACROSS THE CWA TODAY...WITH THE STRONGEST WINDS ACROSS
OUR WEST.

THUNDERSTORM CHANCES CONTINUE INTO TONIGHT AS A STRONG 50-60 KT
LLJ IS PROJECTED TO SET UP FROM SOUTHWEST TO NORTHEAST ACROSS THE
CWA. FORECAST LOW LEVEL CONVERGENCE AND THETA-E ADVECTION WILL
CERTAINLY SUPPORT CONTINUED PRECIPITATION CHANCES AND WILL KEEP
SLIGHT CHANCE TO CHANCE POPS GOING ACROSS THE CWA THROUGH THE
OVERNIGHT HOURS. IN ADDITION...THERE IS ALSO A CHANCE OF HIGH
PLAINS CONVECTION MAINTAINING ITSELF AS AN MCS AND PUSHING INTO
NORTHWESTERN PORTIONS OF THE CWA TONIGHT.

THE SEVERE WEATHER THREAT FOR TODAY IS QUESTIONABLE AND MOSTLY
HINGES ON WHETHER OR NOT CONVECTION ACTUALLY OCCURS. AS WAS THE CASE
YESTERDAY...THE NAM...OPERATIONAL GFS AND EC ALL INDICATE 2000-3000
J/KG 0-1 MLCAPE VALUES BY 18Z TODAY...WITH HIGHER MUCAPE VALUES. THE
BEST INSTABILITY VALUES APPEAR TO REMAIN ACROSS WEST AND
NORTHWESTERN PORTIONS OF THE CWA WHERE STEEPER LOW TO MID LEVEL
LAPSE RATES WILL EXIST...AND THEN JUST SOUTHEAST OF OUR CWA WITHIN
THE BETTER LOW LEVEL MOISTURE PLUME. DEEP LAYER SHEAR VALUES ARE NOT
PROJECTED QUITE AS HIGH AS YESTERDAY...GENERALLY IN THE 20-25 KNOT
RANGE FOR TODAY. ALTHOUGH CONVECTIVE DEVELOPMENT THROUGH TODAY IS
QUESTIONABLE...CERTAINLY FEEL ISOLATED SEVERE WEATHER WILL BE
POSSIBLE WITH ANY CONVECTION THAT DEVELOPS. AS A RESULT...CURRENTLY
FEEL INSERTION OF SEVERE WEATHER INTO THE HWO FOR TODAY IS
NEEDED. WILL HOWEVER RELEGATE THESE CHANCES OF SEVERE WEATHER
TO OUR WEST AND NORTHWEST WHERE BETTER INSTABILITY WILL LIKELY
RESIDE THUS ENHANCING SEVERE WEATHER CHANCES...AND ALSO WHERE AN
OVERNIGHT MCS...IF ONE FORMS...WOULD MOST LIKELY IMPACT OUR CWA.

THE WEST COAST TROUGH WILL EJECT TO THE EAST THURSDAY...THUS
ALLOWING AN ASSOCIATED SURFACE FRONT TO PUSH ACROSS THE REGION LATE
THURSDAY INTO FRIDAY. KEPT POPS GOING ACROSS MUCH OF OUR CWA
THURSDAY AFTERNOON THROUGH EARLY FRIDAY MORNING TO ACCOUNT FOR THIS
FROPA. BEST INSTABILITY AND DEEP LAYER BULK SHEAR CURRENTLY
APPEAR AS THOUGH THEY WILL REMAIN NORTHEAST OF OUR CWA DURING
THIS TIME PERIOD...SO WILL KEEP SEVERE WORDING OUT OF THE HWO FOR
THIS PARTICULAR TIME PERIOD. MID TO LONG TERM MODEL GUIDANCE
CONTINUES TO SUGGEST THE SURFACE BOUNDARY WILL STALL OUT SOMEWHERE
ACROSS NORTHERN KANSAS DURING THE WEEKEND...BEFORE LIFTING BACK TO
THE NORTH EARLY NEXT WEEK. IN ADDITION...A LLJ IS PROJECTED TO
DEVELOP ACROSS OUR CWA EACH NIGHT STARTING FRIDAY NIGHT. STRENGTH
OF THE FORCING NEAR THE SURFACE BOUNDARY DURING THE DAY FRIDAY AND
SATURDAY IS QUESTIONABLE AND HAVE KEPT BOTH DAYS DRY AS A RESULT.
POPS RETURN DURING THE DAYTIME HOURS STARTING SUNDAY AS THE FRONT
STRENGTHENS AND LIFTS NORTH. AS MENTIONED LAST NIGHT...FORECASTING
THUNDERSTORM CHANCES IN THIS KIND OF PATTERN CAN BE TRICKY...SO
HAVE GONE AHEAD AND CONTINUED RELEGATING THE BEST POPS NEAR THE
SURFACE BOUNDARY EACH DAY SUNDAY ONWARD. THE BEST POPS EACH NIGHT
HAVE BEEN POSITIONED NEAR THE PROJECTED POSITION OF THE NOSE OF
THE LLJ.

TEMPERATURES THROUGHOUT THE FORECAST PERIOD WILL REMAIN ABOVE CLIMO
WITH AFTERNOON HIGHS RANGING FROM THE MID 80S TO THE MID 90S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Jun 16, 2:48 AM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
348 AM CDT WED JUN 16 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
348 AM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE FORECAST ACROSS THE ENTIRE OUTLOOK AREA
TODAY AND TONIGHT. ISOLATED SEVERE STORMS WILL BE
POSSIBLE...GENERALLY ALONG AND NORTHWEST OF A LINE FROM ORD
NEBRASKA...TO KEARNEY NEBRASKA...TO BEAVER CITY NEBRASKA. HAIL TO
THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS AS HIGH AS 60 MPH
WILL BE THE PRIMARY SEVERE WEATHER THREATS. ELSEWHERE ACROSS THE
OUTLOOK AREA...A FEW OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH.

AREAS OF RIVER FLOODING WILL REMAIN POSSIBLE...PRIMARILY ALONG THE
PLATTE RIVER THROUGH DAWSON COUNTY...BUFFALO COUNTY AND NORTHERN
KEARNEY COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE
OUTLOOK AREA THURSDAY THROUGH TUESDAY. NO WIDE SPREAD SEVERE
WEATHER IS ANTICIPATED AT THIS TIME.

THROUGH FRIDAY MORNING...AREAS OF RIVER FLOODING WILL REMAIN POSSIBLE ALONG
THE PLATTE RIVER THROUGH DAWSON COUNTY...BUFFALO COUNTY AND
NORTHERN KEARNEY COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...GENERALLY
ALONG AND NORTHWEST OF A LINE FROM ORD NEBRASKA...TO KEARNEY
NEBRASKA...TO BEAVER CITY NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Special weather statement, Jun 16, 7:45 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
845 AM CDT WED JUN 16 2010

KSZ018-019-161415-
MITCHELL KS-OSBORNE KS-
845 AM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MITCHELL AND
SOUTHEASTERN OSBORNE COUNTIES UNTIL 915 AM CDT...

AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LUCAS...OR 39 MILES SOUTHWEST OF BELOIT...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...HUNTER AROUND 915 AM CDT. IN OSBORNE
COUNTY...THIS STORM WILL PRIMARILY IMPACTS RURAL AREAS IN THE
SOUTHEAST PART OF THE COUNTY...MAINLY EAST OF HIGHWAY 281.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3912 9870 3917 9869 3928 9861 3927 9830
      3921 9834 3920 9848 3913 9848 3912 9849
TIME...MOT...LOC 1344Z 208DEG 21KT 3907 9860
Special weather statement, Jun 16, 8:41 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
941 AM CDT WED JUN 16 2010

KSZ006-007-018-019-161530-
JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-
941 AM CDT WED JUN 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MITCHELL...
NORTHEASTERN OSBORNE...SOUTHWESTERN JEWELL AND SOUTHEASTERN SMITH
COUNTIES UNTIL 1030 AM CDT...

AT 937 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNS...OR 25 MILES WEST OF BELOIT...MOVING
NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN OSBORNE...NORTHWESTERN MITCHELL...
SOUTHEASTERN SMITH AND SOUTHWESTERN JEWELL COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3969 9867 3969 9837 3943 9848 3944 9864
TIME...MOT...LOC 1442Z 198DEG 22KT 3951 9856

The radar

The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osborne

When
June 16, 8:45 AM CST
Where
Osborne County, 1.6 mi W of Downs
Measured
0.75 in hail
Reported by
Public
Coordinates
39.500, -98.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228805.